Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 542, NWS Tulsa, OK

October 22, 2011Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 22, 2011, 5:31 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2011, 5:31 PM CDT (22:31 UTC)
Expired
Oct 22, 2011, 6:30 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS54 KTSA 222231
SVRTSA
OKC113-117-222330-
/O.NEW.KTSA.SV.W.0542.111022T2231Z-111022T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
531 PM CDT SAT OCT 22 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 630 PM CDT

* AT 530 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 17 MILES WEST OF GRAINOLA TO FAIRFAX TO 8 MILES
  SOUTHWEST OF RALSTON...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL...

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FAIRFAX...PAWNEE...BURBANK...RALSTON...SKEDEE...SHIDLER...
  BLACKBURN...GRAINOLA...FORAKER...WYNONA...PEARSONIA...PAWHUSKA AND
  HOMINY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3701 9634 3700 9634 3657 9617 3638 9633
      3628 9693 3633 9694 3633 9704 3651 9704
      3656 9691 3658 9690 3659 9705 3668 9707
      3670 9704 3669 9695 3675 9689 3675 9683
      3679 9676 3700 9676
TIME...MOT...LOC 2231Z 270DEG 23KT 3689 9694 3658 9671
          3646 9685

$$
2 follow-up statements
797 
WWUS54 KTSA 222248
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
548 PM CDT SAT OCT 22 2011

OKC113-117-222330-
/O.CON.KTSA.SV.W.0542.000000T0000Z-111022T2330Z/
OSAGE OK-PAWNEE OK-
548 PM CDT SAT OCT 22 2011

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
PAWNEE AND CENTRAL OSAGE COUNTIES...

AT 544 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WYNONA TO FAIRFAX TO 13 MILES WEST OF RALSTON...MOVING
EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PERSHING...NELAGONEY...PAWNEE...TALLANT...RALSTON...SKEDEE...
BLACKBURN...WYNONA AND HOMINY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3670 9622 3657 9617 3638 9633 3628 9693
      3633 9694 3633 9704 3651 9704 3656 9691
      3658 9690 3659 9705 3668 9707 3670 9704
      3669 9695 3675 9689 3675 9688 3675 9687
TIME...MOT...LOC 2248Z 270DEG 23KT 3659 9635 3655 9670
          3650 9693

$$
452 
WWUS54 KTSA 222301
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
601 PM CDT SAT OCT 22 2011

OKC113-117-222330-
/O.CON.KTSA.SV.W.0542.000000T0000Z-111022T2330Z/
OSAGE OK-PAWNEE OK-
601 PM CDT SAT OCT 22 2011

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
PAWNEE AND SOUTHERN OSAGE COUNTIES...

AT 558 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WYNONA TO FAIRFAX TO 9 MILES WEST OF RALSTON...MOVING
EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WYNONA...
NELAGONEY...PAWNEE...RALSTON...SKEDEE...BLACKBURN AND HOMINY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3665 9670 3667 9625 3657 9617 3638 9633
      3628 9693 3633 9694 3633 9704 3651 9704
      3656 9691 3658 9690 3659 9705
TIME...MOT...LOC 2301Z 270DEG 23KT 3655 9627 3654 9662
          3649 9687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:52 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 22, 3:52 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
352 PM CDT SAT OCT 22 2011

.DISCUSSION...
CURRENTLY...CLOUDS HAVE BEEN DEVELOPING ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THIS AFTERNOON AHEAD OF A WARM FRONT
POSITIONED NEAR THE RED RIVER. AN UPPER LEVEL SHORT WAVE WAS ALSO
PUSHING ACROSS SOUTHWESTERN KANSAS TOWARDS THE SOUTHEAST. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON AS
THESE TWO FEATURES BEGIN TO INTERACT WITH EACH OTHER. INCREASING
LOW LEVEL MOISTURE WITH LOW TO UPPER 50 DEWPOINTS AND STEEPING
LAPSE RATES OVER A DESTABILIZING ATMOSPHERE WILL ALLOW FOR A
SEVERE POTENTIAL TO EXIST THROUGH THE EVENING. 30 TO 40KT SHEAR
VECTORS ACROSS THE REGION WILL ALLOW FOR THE POTENTIAL OF LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A POSSIBILITY WITHIN THE STRONG
TO SEVERE ACTIVITY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR COUNTIES ALONG AND SOUTH INTERSTATE 40 IN SOUTHEAST OKLAHOMA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
OVERNIGHT HOURS WITH PRECIP PUSHING OUT OF THE REGION WITH THE
MOVEMENT OF THE SHORT WAVE BY SUNDAY AFTERNOON. QUIET WEATHER
BEHIND THIS SYSTEM WILL BE SHORT LIVED AS SOUTHERLY WINDS AND
TEMPERATURES INCREASE MONDAY AND TUESDAY AHEAD OF THE NEXT
APPROACHING COLD FRONT AND UPPER LEVEL TROF. HIGHS GENERALLY IN
THE LOW TO MID 80S AND 15 TO 25 MPH WINDS BY TUESDAY WILL INCREASE
FIRE WEATHER DANGERS ACROSS THE REGION.

LATEST MODEL CONSENSUS HAS THE COLD FRONT ENTERING INTO NORTHEAST
OKLAHOMA TUESDAY NIGHT AND MOVING ACROSS THE REGION WEDNESDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK TO DEVELOP TUESDAY
EVENING AHEAD OF THE BOUNDARY AND CONTINUE BEHIND THE FROPA AS THE
UPPER LEVEL TROF MOVES ACROSS THE SOUTHERN PLAINS
THURSDAY/THURSDAY NIGHT. TEMPERATURES BEHIND THE FRONT LOOK TO BE
COOLER WITH THURSDAY POTENTIALLY BEING THE COLDEST OF THE WEEK
WITH HIGHS ONLY IN THE 50S TO NEAR 60 DEGREES. USED A BLEND OF
MODEL SUITES WITH THE DETAILS FILLED IN WITH THE ECMWF AND THE
PREVIOUS FORECAST THROUGH THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  79  56  84 /  20  10   0   0
FSM   57  80  56  83 /  30  20  10   0
MLC   58  80  57  85 /  70  10  10   0
BVO   49  80  50  85 /  20   0   0   0
FYV   49  75  51  80 /  20  10   0   0
BYV   50  75  53  79 /  20  10   0   0
MKO   55  80  55  83 /  30  10   0   0
MIO   50  79  51  83 /  20  10   0   0
F10   56  81  56  83 /  40  10   0   0
HHW   59  80  56  83 /  80  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....20
Hazardous weather outlook, Oct 22, 4:30 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT OCT 22 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
430 PM CDT SAT OCT 22 2011

...ISOLATED SEVERE THUNDERSTORMS LIKELY INTO THE EVENING HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
        RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA
	ONSET...LATE AFTERNOON/EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
        ONSET...LATE AFTERNOON/EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON/EVENING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF A WARM FRONT CURRENTLY LOCATED OVER
PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA. MODERATE INSTABILITY
COUPLED WITH INCREASING WINDS ALOFT FROM AN APPROACHING DISTURBANCE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE.  VERY LARGE HAIL
WILL BE THE PRIMARY THREAT...HOWEVER A FEW STORMS COULD ALSO PRODUCE
DAMAGING DOWNBURST WINDS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
MOVE OUT OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS AFTER
MIDNIGHT WITH THE SEVERE THREAT ENDING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS SUNDAY
MORNING ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.

STRONG SOUTHERLY WINDS WILL DEVELOP BY TUESDAY AHEAD OF THE NEXT
STORM SYSTEM AND COLD FRONT. IN ADDITION...AFTERNOON RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE LOW...AND WILL LIKELY RESULT IN
ELEVATED FIRE SPREAD POTENTIAL TUESDAY AFTERNOON. A COLD FRONT
WILL PUSH INTO THE REGION FROM THE NORTHWEST TUESDAY
NIGHT...BRINGING A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND NORTH
OF I-40.

AN UPPER DISTURBANCE WILL SWEEP ACROSS THE REGION FROM WEST TO
EAST BY THURSDAY....HOWEVER SOUTHWESTERLY UPPER FLOW IN PLACE
AHEAD OF THE TROUGH WILL KEEP THUNDERSTORM CHANCES GOING ON THE
COOL SIDE OF THE FRONT THURSDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THE SYSTEM FOR FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 22, 4:55 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT OCT 22 2011

OKZ054-059-222300-
OSAGE OK-PAWNEE OK-
455 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 455 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 25 MILES WEST OF APPERSON TO 5 MILES NORTHWEST OF
FAIRFAX...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RALSTON...FAIRFAX...HOMINY...BURBANK...SHIDLER AND PAWHUSKA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9705 3669 9695 3675 9689 3675 9683
      3677 9682 3679 9676 3685 9676 3677 9630
      3637 9637 3653 9700 3656 9691 3658 9690
      3659 9692 3658 9700 3659 9706
TIME...MOT...LOC 2155Z 279DEG 21KT 3670 9721 3660 9677

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:55 PM CDTSpecial Weather StatementTSAOsage65 min
Oct 22, 5:28 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee62 min
Oct 22, 6:09 PM CDTSevere Thunderstorm WarningTSAOkfuskee66 min
Oct 22, 6:27 PM CDTTornado WarningTSAOkfuskee33 min
Oct 22, 6:32 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Rogers, Tulsa58 min
Oct 22, 6:40 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Osage, Pawnee, Rogers, Tulsa and 1 more65 min
Oct 22, 6:46 PM CDTTornado WarningTSAOkfuskee29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.